My daughter was just diagnosed 2 weeks ago. She had nibbled the end off a pretzel with peanut butter filling, and spit it right back out. Within 2 minutes her whole face was covered in hives. With some Benadryl, the swelling subsided in about an hour, though her skin is still not totally healed from that episode.
Anyway, we have gotten our Epipens in case of a severe reaction in the future. However, our allergist told us that if she has another episode like the first one, it would be safe to try the Benadryl first, but if she has "other symptoms" to give her the Epipen.
For those of you that have had to administer an Epipen, were the symptoms obvious enough to just KNOW that you needed it? My daughter is only 2, so she can't describe what she's feeling. I'm worried that I may try the Benadryl if she really needs the Epi, or vice versa.
By Michaels Mom on Mar 18, 2010
My allergist advised us if my son has a few hives on his BODY or if he ingests peanut and there are NO symptoms to give benadryl. If symptoms cont then to give epi; however, she also said any hives or swelling of FACE requires epi first then benadryl. Thankfully we've not had to use epi yet!
By bimmerbill on Mar 19, 2010
Ask your allergist for a Food Allergy Action Plan. I have one for my daughter and it spells out all the different symptoms and when to give benadryl, EPI and Call 911.
By Michaels Mom on Mar 19, 2010
Yes. Food allergy action plans really do spell it out step by step. Esp. if you're going to leave her in anyone else's care.
By BestAllergySites on Mar 22, 2010
Ditto on the food allergy action plan. However, even when written out--there are times when you just don't/won't know.
I'm a huge advocate of when in doubt, administer the epipen (unless your dr. tells you otherwise).
There are some children who have delayed reactions AND some who have anaphylaxis after the benadryl wears off.
In the meantime, a good anaphylaxis grading chart to take a look at can be found here:
I also have a resource list on my own site:
By michael.lucas on Mar 22, 2010
I to agree with the allergy action plan. It is harder sometimes to tell with children, especially younger children. But, I would also go with what my allergy doctor said, when it comes to children if in doubt use the epipen. Better to err on the side of caution then end up with hospitalized child and huge doctor's bill.
By Bassball23bb on Apr 7, 2010
Huge hospital bill or not, I don't mess around when it comes to allergy symptoms. If my throat or tongue starts to swell I'm in the ER.
Fortunately, it's a rare occurrence!
By TJP on Apr 6, 2010
I am new to the Peanut Allergy thing but my doctor say any sign of a reaction then you should give the epi-pen and then get them right to the ER. Why risk it! I know that some of you are from the USA and don't have health care like we do in Canada but if you know your child is having a reaction then you should act right away. Each reaction is different and could get worse each time they are is contact with peanuts.